MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TRIAL 12/14 FEM HEAD 36MM -3; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. TRIAL 12/14 FEM HEAD 36MM -3; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 71353603
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 08/27/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the mechanism which holds the head to the trial neck broke off internal to the patient, during thr surgery.The procedure was finished using a smith and nephew back up device, with no surgical delay and no injury to the patient.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical / medical investigation concluded that, this case reports that the mechanism which holds the head to the trial neck broke off.Per email communication, there are no broken pieces retained in the patient, and the procedure was completed without injury or delay using a new head trial.Since no patient harm is alleged, no further clinical assessment is warranted.A review of the risk management file revealed this failure mode was previously identified.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TRIAL 12/14 FEM HEAD 36MM -3
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10571695
Report Number1020279-2020-04811
Device Sequence Number11546805
Product Code LXH
UDI-Device Identifier03596010479693
UDI-Public03596010479693
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71353603
Device Catalogue Number71353603
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/27/2020
Supplement Date Received by Manufacturer06/30/2021
Initial Report FDA Received Date09/23/2020
Supplement Report FDA Received Date06/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;